Texas, 2023

Drought in Texas, August 15 to 31, 2023

August 15 to 31, 2023 · NWS EPZ · 4 events in 4 counties and zones

A dry Monsoon Season brought Severe(D2) drought to Hudspeth County in August.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dry Monsoon Season brought Severe(D2) drought to Hudspeth County in August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 10:26 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 15, 10:26 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1126 AM MDT Tue Aug 15 2023

...New AVIATION...

.SYNOPSIS...
Issued at 312 AM MDT Tue Aug 15 2023

Drier air will begin to work into the region today. We will see
lower rain chances today through Friday with higher afternoon
temperatures. High temperatures on Thursday and Friday will run 5
to 10 degrees above average. For next weekend, we will continue to
see very warm high temperatures with just a slight chance for
afternoon and evening thunderstorms.

&&

.DISCUSSION...
Issued at 312 AM MDT Tue Aug 15 2023

After another day with isolated to scattered thunderstorms on
Monday, we will see less storm coverage today. Upper level high
pressure will begin to build into the region this morning. This
ridge will suppress some of the convection and will help push
some of the moisture westward into Arizona. There will be plenty
of moisture trapped under the ridge, so I do think we will see
isolated thunderstorms today and Wednesday, with scattered storms
in area mountains. We saw some of the "coolest" temperatures this
summer yesterday, but today, with the ridge aloft, we will see
things start to warm up. High temperatures today and Wednesday
will run around 5 degrees above average.

For Thursday and Friday, we will see the upper level ridge slowly
begin to drift off into Oklahoma. The circulation around the ridge
will continue to keep most of the moisture in Arizona. High
temperatures both days will be 5 to 10 degrees above average, with
many lowland locations near or a little above the triple digit
mark. While we will have lower rain chances, they won't be zero.
We will continue to see a slight chance for rain, especially in
area mountains.

For the weekend into the first of next week, we will see a strong
southeast flow across the region. Which keeps all of the pacific
moisture to our west, but eventually starts to pull in some Gulf
of Mexico moisture. But rain chances will continue to stay low for
Saturday through Monday with high temperatures dropping a few
degrees. We will also see breezy southeast surface winds this
weekend. The extended GFS tries to bring some moisture and better
rain chances into the region for the start of next week, but the
ECMWF keeps us on the dry side of things (literally).

&&

.AVIATION...
(18Z TAFS)
Issued at 1121 AM MDT Tue Aug 15 2023

VFR conditions are expected through the period across all of the
TAF sites with CIG FEW090-SCT250. There will be periods of SKC.
The winds will be generally light through the end of the period
with at times some gustiness at all of the terminals until 00Z
Wednesday. The winds will become less gusty thereafter. There will
be no reduction in the VSBY across the runways.

&&

.FIRE WEATHER...
Issued at 312 AM MDT Tue Aug 15 2023

Today will begin a drying and warming trend, but we will still see
a chance for afternoon and evening thunderstorms, mainly in area
mountains, through the end of the week. Min RH's today will be in
the 20's in the lowlands and in the 30's in the mountains. We will
slowly dry out as we move through the week and into next weekend
so that by Friday min RH's in the lowlands will be in the teens
and in the 20's in area mountains. Winds look to stay below
critical levels, but by the end of the week and into next weekend
we could see some low end gusty southeast winds. Vent rates will
range from good to very good over the next couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  98  76  99  76 /  10   0   0  10
Sierra Blanca            88  66  91  67 /  20  10  10   0
Las Cruces               95  70  97  71 /  10  10   0  10
Alamogordo               92  67  94  69 /  30  10  10  10
Cloudcroft               69  50  71  53 /  50  10  40  10
Truth or Consequences    92  69  94  71 /  20  10  10  10
Silver City              87  64  89  66 /  40  20  20  10
Deming                   95  69  97  69 /  10  10   0  10
Lordsburg                93  70  96  70 /  20  30  10  20
West El Paso Metro       96  75  97  76 /  10  10   0  10
Dell City                93  68  96  69 /  10   0  10   0
Fort Hancock             96  70  98  71 /  10  10   0  10
Loma Linda               88  68  90  69 /  10  10  10   0
Fabens                   95  71  97  72 /  10   0   0   0
Santa Teresa             94  71  96  71 /  10  10   0  10
White Sands HQ           94  73  96  74 /  10  10  10  10
Jornada Range            93  67  94  70 /  10  10  10  10
Hatch                    94  68  96  69 /  20  10  10  10
Columbus                 94  70  96  71 /  10  10   0  10
Orogrande                92  66  94  68 /  10  10  10  10
Mayhill                  81  56  83  58 /  50  10  40  10
Mescalero                79  53  82  56 /  60  10  40  10
Timberon                 79  53  80  55 /  40  10  30  10
Winston                  81  58  83  60 /  40  10  30  10
Hillsboro                91  64  94  66 /  30  10  10  10
Spaceport                92  66  94  68 /  20  10  10  10
Lake Roberts             86  56  88  58 /  50  30  30  20
Hurley                   92  65  94  66 /  20  10  10  10
Cliff                    95  59  97  61 /  40  30  30  10
Mule Creek               89  64  91  66 /  40  30  30  20
Faywood                  90  66  92  68 /  20  10  10  10
Animas                   94  67  96  69 /  30  30  20  20
Hachita                  93  67  95  68 /  20  20  10  10
Antelope Wells           93  66  95  67 /  20  20  10  10
Cloverdale               89  66  91  66 /  30  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...36-Texeira
Hazardous weather outlook, Aug 15, 10:21 AM MST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Tue Aug 15 2023

NMZ401>417-TXZ418>424-161730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Tue Aug 15 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms in the mountains,
and isolated in the lowlands again today. Local areas of heavy
rain and minor flooding. Pea size hail and wind gusts 35-45 mph
are also possible with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Isolated mountain thunderstorms, and a slight chance of
thunderstorms over the lowlands. Temperatures warming up again.
Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Salt Basin

When
August 15, 12:00 PM MST to August 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone went from Moderate(D1) drought to Severe(D2) drought.

Drought, Southern Hudspeth Highlands

When
August 15, 12:00 PM MST to August 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
August 15, 12:00 PM MST to August 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
August 15, 12:00 PM MST to August 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135016, 1135017, 1135018, 1135019.